Beware of harm from insulin mixups

Errors involving insulin were commonly reported to Pennsylvania's Patient Safety Authority in 2010, with 52% of 2695 events leading to a patient possibly having received the wrong dose or no dose, and 49 resulting in harm to the patient.1

There is potential in the ED for mix-ups between similar vials of insulin, says Matthew Grissinger, RPh, FISMP, FASCP, analyst for the Pennsylvania Patient Safety Authority and director of Error Reporting Programs at the Institute for Safe Medication Practices.

"There are often reports of mix-ups in all care areas between Humalog and Humulin [both manufactured by Indianapolis-based Eli Lilly and Co.], and NovoLog and Novolin," both manufactured by Princeton, NJ-based Novo Nordisk, he notes.

In addition, Grissinger says, "We've seen mix-ups between vials of insulin and vials of heparin flush. They are often found just lying on top of med carts. The insulin has accidentally been used to flush IV [intravenous] lines!"

He says to avoid storing vials on top of medication carts. "Keep them segregated as much as possible," says Grissinger. Also, he says that you should minimize the variety of insulin products stored in your ED.

"The insulins that are really needed and used in the ED are probably just the short-acting insulins like Humalog and NovoLog," says Grissinger. "You don't want or need every type of insulin in the ED."

Reference

  1. ECRI Institute and Institute for Safe Medication Practices. Medication errors with the dosing of insulin: Problems across the continuum. PA Patient Saf Advis 2010;7:9-17.